Thursday, April 7, 2022

10:30 a.m. - 11:00 a.m. ET

Vendor Demo - DISCO

Speaker: Caroline Hall

 


DISCO is a legal technology company that applies artificial intelligence and cloud computing to legal problems to help lawyers and legal teams improve legal outcomes for their clients. DISCO's academic program, DISCO for Schools, is enhancing legal education with technology and certifications. The program provides professors the tools they need to prepare their students for their legal careers - at no charge. Students and professors have access to the leading ediscovery technology, database, activities, product training, and support. Caroline will show you how DISCO for Schools is partnering with law schools and paralegal programs around the country to help them achieve their goals and enhance their curriculum with technology.

GENERAL SESSION & Welcome Announcements

11:00 a.m. – 12:00 p.m. ET

(60 minutes)

Social Styles in the Workplace

Speaker: Kristine Condon

Research shows that all people trend toward one of four social styles. These styles offer unique ways of acting, thinking, and decision-making and also connect to an individual's versatility as a leader. This session provides an overview of Tracom's Social Styles inventory and outlines the ways in which legal professionals can work with those who possess other social styles. Strategies to exercise versatility are also covered by a Tracom's Social Styles Certified Facilitator.  

12:00 p.m. – 12:30 p.m. ET

Break With Exhibitors

GENERAL SESSION

12:30 p.m. – 1:15 p.m. ET

(45 minutes)

Is This Busy Work?  Using Course Outcomes and TILT Methods to Design Effective Assignments

Speaker: Christie Ferguson

Christie Ferguson will demonstrate how changing our assignments to match our course learning outcomes and including Transparency in Learning and Teaching Methods can transform our assignments from traditional busy work into effective assessment tools and work samples for future employment. Christie will show how reducing the number of assignments has actually increased student achievement of the learning outcomes.

1:15 p.m. – 1:30 p.m. ET

Stretch Break

GENERAL SESSION
1:30 p.m. – 2:15 p.m. ET

(45 minutes)

Assessment in the Paralegal Program

Speaker: Andrea Irias

Already selected for publication in the upcoming volume of The Legal Educator, Andrea Irias will present on the challenges and benefits of assessment practice at her college and within the college's Paralegal program. With over five years of data she will discuss general education assessment college-wide and how that has challenged faculty in the Paralegal Program which has its own assessment practice. Assignment design, results, and ongoing efforts will be included in this presentation.  

GENERAL SESSION

2:15 p.m. – 3:00 p.m. ET

(45 minutes)

 

Aha! Take on Those Magic Moments!

Speaker: Rachel Bennett

Trust us, you will get it! Neither we nor our students ever want to hear that phrase, but the truth is that in teaching the law, sometimes you have no choice but to drag your students along with you until they reach the Aha moment. This session will be an open, interactive session where we share some of our students’ Aha moments and how we facilitate them. We will also share tips and activities you can implement to help students reach those Aha moments. There will plenty of time for open discussion and sharing of ideas as well. 

3:00 p.m. – 3:30 p.m. ET

Break with Exhibitors 

GENERAL SESSION
3:30 p.m. – 4:30 p.m. ET

(60 minutes)

 

ABA Session, You Asked, We Answer

Speakers: Thomas E. McClure, Chair of the ABA Standing Committee on Paralegals; Robyn Ice, Chair of the Standing Committee on Paralegals Approval Commission; Joyce Becker, Education Consultant

ABA representatives answer frequently asked questions about ABA approval, the Guidelines and the reporting process.

4:30 p.m. – 4:45 p.m. ET

Stretch Break

GENERAL SESSION

4:45 p.m. – 5:30 p.m. ET

(45 minutes)

Using Podcasts as a Successful Tool for Engaging Students

Speakers: Jackie Van Dyke and Trina Nycol Brown

The pandemic created a variety of challenges for educational facilities, one of which was maintaining student enrollment. As professors, we had to make accommodations for students exposed to COVID and for those experiencing COVID firsthand. For me, this period of time required a focus on lesson plans that were more interactive and that involved more critical thinking – a combination of self-teaching and subsequent sharing of thoughts. Podcasts became a successful tool that brought legal education to the remote classroom as well as provided a platform where academic conversations could develop. Ms. Van Dyke will speak to these practices in my presentation.

5:30 p.m. – 6:30 p.m. ET

Virtual Happy Hour

 

Friday, April 8, 2022

10:30 a.m. - 11:00 a.m. ET

Vendor Demo - National Society for Legal Technology

Speaker: Douglas Lusk, JD, President/CEO, National Society for Legal Technology (NSLT)

GENERAL SESSION & Welcome Announcements

11:00 a.m. – 11:45 a.m. ET

(45 minutes)

Why Are We Losing Them?  

Speaker: Chris Little Simcox

All of us have unfortunately been thrown into the world of marketing our programs so we need to know why we are losing this generation and how can we get them back. This presentation will cover some studies on how we can better attract students 18 through 29 years of age.

11:45 a.m. – 12:15 p.m. ET

Break With Exhibitors

GENERAL SESSION

12:15 p.m. – 1:30 p.m. ET

(75 minutes)

Panel Discussion on Paralegal Licensing

1:30 p.m. – 1:45 p.m. ET

Stretch Break

GENERAL SESSION
1:45 p.m. – 2:30 p.m. ET

(45 minutes)

Prelaw for Paralegals

Speakers: Edward Case and Mara Mooney

If your paralegal program is like ours, you have a growing segment of students who indicate a desire to attend law school. We decided to give our students a leg up in their decision-making process by creating a “Pre-law & Lawyering Skills” class to assist students with assessing goals, creating an LSAT and application plan, and learning about life as a law school student. In two semesters of teaching this course, we received overwhelming positive feedback from over 50 students and we have ideas to share with other programs on how to shape a similar course at their schools.

GENERAL SESSION

2:30 p.m. – 3:15 p.m. ET

(45 minutes)

 

Teaching Environmental Law as a Legal Specialty Class

Speakers: Sam Edwards, Mariam Aziz and, Matja Saarenheimo-Vanderhorst

This talk will cover experiences in developing and teaching environmental law as a legal specialty course. Topics will include developing “real” assignments, integrating the how and why behind aspects of practice, and incorporating legal research. Two former students from the class will share their impressions since it is essential that student voices be integrated in our course development cycle. This session will conclude with a general discussion with all participants on techniques, assignments, and ideas for teaching practice courses.

3:15 p.m. – 3:45 p.m. ET

Break With Exhibitors

GENERAL SESSION

3:45 p.m. – 4:30 p.m. ET

(30 minutes)

Teaching Fastcase to Paralegals

Speaker: Cathy Underwood

Almost every state bar offers either Fastcase or Casemaker (now owned by Fastcase) as a free member benefit. We owe it to our students to teach them how to use this valuable legal research tool. In this session, you will learn about the features of the Fastcase program, the teaching aids Fastcase provides for legal educators, and the paralegal certificate program that Fastcase provides. Come away from this session with a lesson plan you can use to teach Fastcase to your own students. 

GENERAL SESSION & Closing Remarks
4:30 p.m. – 5:30 p.m. ET

(60 minutes)

30 Legal Software Programs
Speakers: Doug Lusk

A quick look into 30 legal software programs that will transform the legal industry (for better or worse).  This session will cover the software programs you should be watching and the trends you need to know.